Scientists Warn That Painkillers Like Ibuprofen, Diclofenac & More Significantly Increase Your Risk For Heart Attack!
With so much emphasis put on prescription painkillers — despite the grim reality that they serve more as a silent killer than a promising tool for aiding someone through pain and eventually back to health — common painkillers go largely overlooked.|
Aspirin, ibuprofen, naproxen, and other nonsteroidal anti-inflammatory drugs, or NSAIDs, are much-respected by the public for their ability to fight fevers and relieve pain from arthritis, injuries, and other causes. But it’s not often discussed how overused they are, and the risks this behaviour poses.
According to a 2005 study, one in four people who used over-the-counter pain relievers every day consistently took more than the recommended dose. Doing so can cause major side effects, like kidney problems, stomach ulcers, and internal bleeding.
Now, a fresh study is putting, even more, emphasis on the issue, linking high doses of common anti-inflammatory painkillers to heart attacks. Published in the BMJ, the study worked off of pre-existing research linking such painkillers to heart problems.
According to the new research, the risk could be greatest within the initial 30 days of taking the drugs.
For their work, the international team analyzed data from 446,763 people to better understand when heart problems might arise, focusing on people prescribed non-steroidal anti-inflammatory drugs by doctors, as opposed to people who bought the painkillers over-the-counter.
Scientists say other factors may also be playing a part aside from the painkillers, however. Kevin McConway, an emeritus professor of statistics at The Open University, acknowledges there may be a possible relationship between NSAID painkillers and heart attacks, but that, “despite the large number of patients involved, some aspects do still remain pretty unclear. It remains possible that the painkillers aren’t actually the cause of the extra heart attacks.”
He noted the difficulty of linking painkillers to a heart attack to, for instance, someone prescribed a high dose of a painkiller because of severe pain then having a heart attack the following week. Influences like smoking and obesity could have played a major part, or perhaps be fully to blame.
Dr. Mike Knapton of the British Heart Foundation recommends patients and doctors work together to weigh the risks of high doses of common painkillers, taking into consideration previous heart attacks.
And GP leader Prof Helen Stokes-Lampard suggests the same, urging that any prescription be carefully considered alongside individual circumstances and medical history. “The use of Nsaids in general practice to treat patients with chronic pain is reducing, and some of the drugs in this study are no longer routinely prescribed in the UK, such as coxibs, as we know that long-term use can lead to serious side-effects for some patients,” she said.
Lampard said the study should also bring awareness to patients who self-medicate with such drugs as well, however. People who find they need to take them very often and at high doses should be seeking medical advice.